Stevens Johnson Syndrome Articles

 

From Severe Adverse Skin Reactions
to Nonsteroidal Antiinflammatory Drugs: A Review of the Literature


Kristina E. Ward; Raoul Archambault; Tracey L. Mersfelder
Authors and Disclosures
Posted: 03/05/2010; American Journal of Health-System Pharmacy. 2010;67(3):206-213. © 2010 American Society of Health-System Pharmacists

Abstract
Purpose: Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) associated with the use of nonsteroidal antiinflammatory drugs (NSAIDs) are described.
Summary: A search of the English-language medical literature was conducted to identify studies and cases of SJS and TEN associated with NSAIDs and cyclooxygenase-2-selective NSAIDs available in the United States.

Several epidemiologic studies, case reports, and case series involving SJS and TEN associated with NSAIDs were identified. Of the available NSAIDs, oxicam derivatives appeared to have the greatest association with SJS and TEN.

The relative risks reported with other NSAIDs are much lower. The risk with cyclooxygenase-2-selective NSAIDs and meloxicam is less clear, since all were introduced after the completion of the epidemiologic studies. SJS or TEN from NSAIDs and cyclooxygenase-2-selective NSAIDs appears to affect the same patient population as other medications that cause SJS or TEN.

The risk of SJS or TEN caused by NSAIDs is extremely low (less than 2 per 1 million users per week for oxicam derivatives, less than 1 per 1 million users per week for other NSAIDs, and 6 cases per 1 million person-years for celecoxib). Aspirin is not typically associated with SJS or TEN. Of the other salicylates, SJS or TEN has only been reported with diflunisal.


Conclusion: The risk of SJS or TEN in patients receiving NSAIDs is extremely low; older patients, women, and patients within the first month of treatment initiation appear to have the greatest risk.

Health care providers and patients should be aware of the signs and symptoms of SJS and TEN.


Introduction
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are two forms of life-threatening skin diseases, differing only in their degree of severity.

First documented in 1922, these conditions were originally thought to be infectious.

Although their etiology is not fully understood, most cases of SJS and TEN are now attributed to an immunologically mediated response to drug exposure.

Over 100 medications have been implicated in SJS and TEN, most frequently sulfonamide antibiotics.

The risk of developing SJS or TEN after drug exposure appears to be the greatest during the initial weeks of treatment.
Both diseases are characterized by fever, rash, and blistering of mucous membranes. Sloughing of the epidermis is more extensive in patients with TEN, involving more than 30% of the body surface area (BSA), and has been associated with a mortality rate of over 30%.

The incidence of SJS has been reported to be between 2.9 and 6.1 cases per 1 million persons per year, while the incidence of TEN is much lower, at < 1 case per 1 million persons per year.

Both SJS and TEN can occur at any age but appear to be more prevalent in adults, with a slight predominance in women versus men (3:2).

Patients with SJS or TEN are managed with supportive care, such as fluid and electrolyte replacement, corticosteroids, antibiotics, antihistamines, and i.v. immunoglobulins.